Mississippi, 2008

Flash Flooding and Hail in Mississippi, May 22, 2008

May 22, 2008 · NWS JAN · 14 events in 8 counties and zones

Our region saw numerous showers and thunderstorms develop during the afternoon hours on May 22nd and push south to north across the area. Scattered storms became severe and produced a mix of hail, damaging winds and locally heavy rainfall.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$58,000
Crop damage
None recorded
Events
14

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Our region saw numerous showers and thunderstorms develop during the afternoon hours on May 22nd and push south to north across the area. Scattered storms became severe and produced a mix of hail, damaging winds and locally heavy rainfall.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at May 22, 9:50 AM CST, 1 hour 1 minute earlier.

Area forecast discussion, May 22, 9:50 AM CST, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
1050 AM CDT THU MAY 22 2008

.DISCUSSION...NOT MUCH OF A CHANGE IN THE THINKING FOR TODAY.
ALREADY SOME DECENT INSTABILITY DEVELOPING OVER THE REGION. STORMS
HAVE BEEN ABLE TO DEVELOP ALONG OUR OLD BNDRY IN NRN MS. A FEW OF
THESE STORMS HAVE BECOME QUIET POTENT AND A COUPLE WARNINGS HAVE
BEEN ISSUED BY BHM AND MEG. LOOK FOR WHAT LITTLE CONVECTION IS
DEVELOPING OVER OUR EXTREME NORTH TO PUSH NORTH OUT OF THE AREA AS
THE RIBBON OF MUCH LOWER THETA E AIR MOVES IN. THIS WILL REALLY HURT
CLOUDS AND CONVECTION OVER THE NRN 2/3RDS OF THE CWA TODAY AS THIS
AIR MOVES NORTH. ON THE SRN HALF AND ESPECIALLY THE SW POSITIVE
THETA E ADV WILL BEGIN IN ERNEST(+340K AIR MOVING IN). AT THE SAME
TIME THE MID LEVEL LOW OVER SE TX WILL CONTINUE TO INFLUENCE THE
AREA AND PUSH TO THE NE. THIS HAS ALREADY GOTTEN CONVECTION TO BREAK
OUT OVER SWRN LA AND SERN TX. THIS IS STILL EXPECTED TO MOVE TO THE
NE AND MOVE INTO A PRETTY UNSTABLE ATMOSPHERE. WITH THAT SCATTERED
STRONG TO SEVERE STORMS STILL LOOK POSSIBLE EVEN THOUGH SPC DOES NOT
HAVE OUR AREA OUTLOOKED. THE BEST AREA WILL STILL BE THE SW WHERE
THE GREATEST INSTABILITY WILL BE(STEEP LAPSE RATES...FAT CAPE...AND
BEST MOISTURE) LARGE HAIL COULD BE THE MAIN CONCERN WITH ANY OF
THESE STORMS. THIS WAS COVERED WELL BY THE LAST SHIFT AND THE
FORECAST LOOKS GOOD STILL SO NO CHANGES NEEDED YET. /CAB/

&&

.PREV DISCUSSION...CHALLENGING FORECAST FOR TODAY AS THE LATEST GUID
IS NOT REALLY SHOWING MUCH IN THE PRECIP DEPARTMENT...ACTUALLY GUID
POPS FOR TODAY ARE THE LOWEST IT HAS EVER BEEN FOR THIS PERIOD. IF
FIND THIS HARD TO BELIEVE AS THE FORECAST AREA WILL SEE THE OLD
FRONT LIFT N DURING THE DAY AND PRETTY SOLID 0-2KM THETA E ADV WILL
PUSH N OUT OF THE N GULF. IN THE MID LEVELS THERE WILL BE A SOLID
S/W LIFT NE OUT OF SE/COAST TX WHICH WILL PUSH A SMALL COLD CORE OUR
WAY WITH SOME WEAK HGT FALLS. AT JET LEVEL...WE WILL BE A BIT ON THE
LEFT FRONT QUAD WITH SOME DECENT POTENTIAL VORT MOVING OVER THE CWA
BY AFTERNOON. THE MENTIONED ABV ELEMENTS ARE SOLID POSITIVE FACTORS
FOR CONVECTION. THERE ARE NEG FACTORS WHICH CONSIST OF WEAK CAPPING
AND THE POSSIBILITY THAT A COMPLEX OF STORMS WILL ORGANIZE NEAR THE
MOUTH OF THE MS RIVER AND STEAL SOME OF THE LOW LEVEL MOISTURE ADV.
LASTLY...THERE WILL BE A SMALL FEATURE THAT WILL IMPACT THE SFC
DEWPTS. BASICALLY...THERE EXISTS A SMALL AREA...JUST S OF THE OLD
FRONT...THAT HAS A MINIMUM IN 850MB THETA E WITH THE MORE MARINE
MOISTURE JUST S OF THAT. AS THIS MINIMUM IN MOISTURE LIFTS N THIS
MORNING INTO THE AFTERNOON...THERE WILL BE AN UNFAVORABLE AREA FOR
ANY LOW CUMULUS TO DEVELOP. HOWEVER...AS THE 340K THETA E AIR LIFTS
N OUT OF S LA IN THE AFTERNOON...THE 0-2KM THETA E ADV WILL
DRAMATICALLY INCREASE...WHICH IS VERY SUPPORTIVE OF STORM FORMATION.
SO...WEIGHING THE FACTORS...I WILL CONTINUE THE TREND OF INCREASING
POPS TO 20-40% VARIETY WITH THE BEST CHANCES GENERALLY S OF A LAUREL
TO JACKSON TO LAKE VILLAGE LINE. ACTUALLY...I WOULD NOT BE TOTALLY
SURPRISED IF THE AFTERNOON CONVECTION ENDS UP MUCH MORE WIDESPREAD
THAN WHAT I EVEN HAVE FORECAST...ESPECIALLY ACROSS SOUTH AND CENTRAL
LA AND INTO MY SW FORECAST AREA. WELL SEE HOW IT WORKS OUT.

AS FOR ANY SVR TSRA POTENTIAL. I ACTUALLY THINK THE POTENTIAL WILL
BE QUITE GOOD. IM JUST TORN...AS DISCUSSED ABV...ON HOW MUCH
CONVECTION WILL OCCUR. HOWEVER...WHAT DOES OCCUR WILL LIKELY GET SVR
WITH HAIL THE MAIN RISK...THEN DMG WIND GUSTS. QUARTER SIZED
HAIL...SOME POTENTIALLY LARGER...IS MY FOCUS. THE REASON FOR THIS IS
THERE WILL EXIST COOLISH MID LEVEL TEMPS (-11C AT 500MB) AND (-36 TO
-38C AT 300MB) COMBINE THOSE WITH 850MB TEMPS AROUND 17-18C AND
RESULTING LAPSE RATES WILL BE RATHER STEEP. VERTICAL TOTALS WILL
RANGE FROM 28-29C. AS THE ARE WARMS TO THE MID/UPPER 80S AND SFC
DEWPTS REBOUND OR HOLD IN THE UPPER 60S...INSTABILITY WILL BE DECENT
WITH MLCAPE VALUES 2000-2500 J/KG. THATS NOT OVERLY HIGH FOR MID
MAY AND WITH UPPER 60 DEWPTS AROUND. HOWEVER...LIS WILL BE RUNNING
-8 TO -10 WHICH INDICATES A FAT TYPE CAPE PROFILE AND STRONG
ACCELERATION IN UPDRAFTS. WITH ALL OF THIS...ILL INCREASE THE
WORDING IN THE HWO TO MENTION SOME SVR STORMS. AS FOR THE PROB
HAZARDS...ILL BE QUITE A BIT HIGHER THAN WHAT WAS PREV THERE...BUT
FALL JUST SHY OF SLIGHT RISK VALUES.

THERE SHOULD BE CONVECTION ONGOING BY THE START OF THE TONIGHT
PERIOD...WITH SOME STILL ON THE STRONG/SVR SIDE. LOSS OF HEATING
WILL ALLOW ACTIVITY TO DIMINISH BY 02-04Z.

FOR FRI...DEEP MOISTURE WILL BE IN PLACE...QUITE A BIT HIGHER THAN
TODAY...WITH PW VALUES AROUND 1.8 TO 1.9 INCHES. THE MODELS CONTINUE
TO SHOW MORE CONVECTION THIS DAY AND HAVE POPS RANGING FROM 20-50%.
BEST CHANCES LOOK TO BE ACROSS THE S/SE AREAS AS THIS WILL BE WHERE
THE HIGHEST MOISTURE WILL EXIST. IM NOT REAL EXCITED ABOUT THIS
PERIOD AS THERE WILL BE MUCH LESS MID/UPPER LEVEL SUPPORT TO GET
STORMS GOING. HOWEVER...AMOUNT OF MOISTURE AND LINGERING MESO-SCALE
SFC BOUNDARIES WILL HELP TO PROMOTE ISO/SCT AFTERNOON CONVECTION.
WITH THAT...WILL STICK WITH GUID POPS.

LASTLY...HOW DO TEMPS LOOK? OVERALL...GUID IS PRETTY GOOD FOR THE
NEXT 48 HRS. OVERNIGHT LOWS WILL BE QUITE WARM WITH EACH MORNING
ONLY DROPPING TO AROUND 70. AS FOR HIGHS...LOOK FOR WARM READINGS
WITH 87-90 THE COMMON RANGE. GUID VALUES WERE GENERALLY CLOSE TO
THIS...BUT DID OFFER SOME LOWER 90S THIS AFTERNOON FOR A COUPLE
LOCATIONS THAT HAVE STRUGGLED TO GET THIS WARM SO FAR. WITH
THAT...OPTED TO LOWER A COUPLE SITES A DEGREE OR TWO. GUID HIGHS FOR
FRI WERE A TAD WARMER...I FEEL THAT WITH EVEN HIGHER LOW LEVEL
MOISTURE AND THE FACT THAT CLOUDS/CONVECTION WILL GET GOING AROUND
MIDDAY/EARLY AFTERNOON...UPPER 80S WILL BE MORE IN LINE. I HAVE CUT
A COUPLE DEGREES OFF NEARLY ALL LOCATIONS.   /CME/

LONG TERM...SATURDAY THROUGH THURSDAY...SATURDAY WILL BE SIMILAR TO
FRIDAY WITH PWATS UP IN THE 1.7 TO 1.9 INCH RANGE ACROSS THE AREA.
EXPECT MAINLY DIURNAL CONVECTION ACROSS THE AREA WITH THE BEST
COVERAGE OVER THE SOUTH WERE THE PWATS WILL BE THE HIGHEST. BY
SATURDAY NIGHT INTO SUNDAY THE GFS BRINGS A BACK DOOR COLD FRONT
INTO THE AREA AND THIS DOES DRY THE AIRMASS OUT A BIT OVER AREAS
ALONG AND EAST OF I-55. ISOLATED STORMS WILL STILL BE POSSIBLE OVER
THE WESTERN PORTIONS OF THE AREA SUNDAY AND MONDAY.

THE UPPER RIDGE WILL BEGIN TO FLATTEN ON MONDAY...BUT THE SURFACE
RIDGE WILL BEGIN TO STRENGTHEN OVER THE AREA TUESDAY AND ESPECIALLY
ON WEDNESDAY. THE GFS/EURO INDICATE THAT PWATS WILL FALL BELOW AN
INCH OVER MOST OF THE AREA ON TUESDAY AND WEDNESDAY. DIURNAL
ISOLATED STORMS WILL STILL BE POSSIBLE OVER THE AREA TUESDAY...BUT
EXPECT WEDNESDAY TO MAINLY BE A DRY DAY. THE GFS INDICATES THAT
ANOTHER BACKDOOR COLD FRONT MAY TRY TO PUSH INTO THE AREA BY
THURSDAY.

STUCK PRETTY CLOSE TO GUIDANCE WITH TEMPS AND POPS THROUGH THE
PERIOD AS THERE REALLY ISNT ANY TARGETS FOR IMPROVEMENT OVER
GUIDANCE IN THE EXTENDED./15/

&&

.AVIATION...A GOOD BIT OF MID LEVEL CLOUDS (12-15 KFT) WILL EXIST
THIS MORNING WITH SOME OF THAT DIMINISHING BY 16-18Z THEN BECOMING
REPLACED BY DIURNAL CU AND CONVECTIVE DEBRIS LATER IN THE AFTERNOON.
THERE IS A SHOT FOR MVFR CEILINGS AND VIS RESTRICTIONS ACROSS THE S
AND E AND WILL COVER THAT THROUGH 13-14Z. THE FOCUS WILL THEN SHIFT
TO ANY CONVECTION FOR 20-03Z. WILL LIKELY HANDLE THAT WITH VCTS.
BEYOND 03Z...THERE MAY BE MORE 10-15 KFT CLOUDS DEVELOP. MY MAIN
FOCUS WILL BE ON HAVING MVFR VIS CONDITIONS AFTER 09Z AS HIGH LOW
LEVEL MOISTURE WILL SUPPORT SUCH A RESTRICTION. THERE COULD BE SOME
LOW STRATUS...BUT GUID IS NOT SHOWING MUCH IN THE WAY OF WINDS TO
HELP GENERATE SUCH CLOUDS. EVEN WITH THAT...THERE COULD EASILY BE
SOME OUT THERE AROUND SUNRISE.  /CME/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       90  70  89  73 /  24  20  29   6
MERIDIAN      90  68  88  69 /  23  20  32   6
VICKSBURG     90  71  90  72 /  31  22  25   7
HATTIESBURG   90  71  88  73 /  39  20  53  19
NATCHEZ       88  72  89  72 /  41  19  39  14
GREENVILLE    89  70  89  71 /  23  26  17   6
GREENWOOD     89  69  90  72 /  22  22  17   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

CAB
Hazardous weather outlook, May 22, 3:43 AM CST, 7 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
443 AM CDT THU MAY 22 2008

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
230945-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
443 AM CDT THU MAY 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TODAY AND TONIGHT

ISOLATED TO SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS THE AREA THIS
AFTERNOON...SOME OF WHICH MAY BECOME STRONG AND SEVERE. AREAS SOUTH
AND WEST OF A LAUREL TO JACKSON TO LAKE VILLAGE LINE LOOK TO HAVE THE
GREATEST RISK OF SEEING ANY STRONG TO SEVERE STORMS. QUARTER SIZED
HAIL...DAMAGING WINDS AND LIGHTING WILL BE THE MAIN RISKS. MOST
ACTIVITY LOOKS TO OCCUR BETWEEN 2 AND 8 PM. AFTER 8 PM...ALL ACTIVITY
IS EXPECTED TO DIMINISH.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS MAY BE NEEDED THIS AFTERNOON. OTHERWISE...ACTIVATION IS
NOT EXPECTED THROUGH NEXT WEDNESDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN. THIS INCLUDES THE GRAPHICAL HAZARDOUS
WEATHER OUTLOOK.

CME

The radar

The Columbus AFB radar (KGWX), 23 km away, was scanning. The volume nearest the first event began at 16:49 UTC.

Open the radar archive at this moment

Event by event

6 hail, 4 thunderstorm wind, 2 flash flood, 1 strong wind, 1 lightning. Local standard time, as filed.

Hail, Lowndes

When
May 22, 10:51 AM CST
Where
Lowndes County, 0.9 mi NW of Caledonia
Measured
0.88 in hail
Reported by
Public
Coordinates
33.690, -88.340

Hail, Claiborne

When
May 22, 2:53 PM CST to 2:54 PM CST
Where
Claiborne County, 2.56 mi E of Galloway
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
32.068, -90.926

Hail, Simpson

When
May 22, 3:12 PM CST
Where
Simpson County, 4.07 mi NNE of Martinville
Measured
0.75 in hail
Reported by
Newspaper
Coordinates
32.026, -89.728

Strong Wind, Jones

When
May 22, 3:15 PM CST
Where
Jones forecast zone
Measured
41 kt (47 mph) estimated gust
Property damage
$100
Reported by
Emergency Manager
Coordinates
31.623, -89.169 (the zone’s center; the record gives no point)

A few trees were blown down on the north side of Laurel.

Thunderstorm Wind, Rankin

When
May 22, 3:20 PM CST
Where
Rankin County, 1.72 mi WNW of Puckett
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
32.090, -89.807

A few trees were blown down.

Hail, Rankin

When
May 22, 3:25 PM CST
Where
Rankin County, 1.89 mi WNW of Mayton
Measured
0.75 in hail
Reported by
Public
Coordinates
32.110, -89.780

Dime to penny sized hail fell just north of Puckett.

Thunderstorm Wind, Madison

When
May 22, 3:30 PM CST
Where
Madison County, 2.69 mi ENE of Mansdale
Measured
55 kt (63 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
32.538, -90.159

A tree and a power line were blown down along Stribling Road.

Hail, Madison

When
May 22, 3:33 PM CST
Where
Madison County, 0.48 mi ESE of Livingston
Measured
0.75 in hail
Reported by
Public
Coordinates
32.547, -90.212

Hail, Clarke

When
May 22, 3:38 PM CST
Where
Clarke County, 2.76 mi S of Stonewall
Measured
0.75 in hail
Reported by
Public
Coordinates
32.090, -88.800

Thunderstorm Wind, Madison

When
May 22, 4:10 PM CST
Where
Madison County, 2.63 mi W of Ridgeland
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
32.428, -90.175

A few trees were blown down off Old Agency Road.

Lightning, Madison

When
May 22, 4:31 PM CST
Where
Madison County, 2.71 mi E of Gluckstadt
Property damage
$1,000
Reported by
Emergency Manager
Coordinates
32.518, -90.034

Lightning struck a home off Deerfield Dr.

Thunderstorm Wind, Warren

When
May 22, 4:45 PM CST
Where
Warren County, 2.03 mi ENE of Rose Hill
Measured
60 kt (69 mph) estimated gust
Property damage
$1,000
Reported by
County Official
Coordinates
32.382, -90.768

Several trees were blown down off Freetown Road.

Flash Flood, Madison

When
May 22, 6:00 PM CST to 7:00 PM CST
Where
Madison County, 0.52 mi NW of Madison Station to 0.91 mi WNW of Madison Station
Cause
Heavy Rain
Property damage
$1,000
Reported by
Law Enforcement
Coordinates
32.475, -90.127

Locally heavy rain caused a portion of I-55, near exit 108, to be covered with water.

Flash Flood, Madison

When
May 22, 6:10 PM CST to 7:25 PM CST
Where
Madison County, 2.05 mi W of Flora to 1.85 mi SSW of Flora
Cause
Heavy Rain
Property damage
$50,000
Reported by
Emergency Manager
Coordinates
32.553, -90.355

Locally heavy rain, between 4 and 7 inches, fell in western and southwest Madison County. A gauge in Flora measured 6.5 inches. Several streets and roads in the Flora area were closed due to high water between 1 and 2 feet deep.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Strong Wind
Non-thunderstorm winds below high wind criteria that nonetheless caused damage or casualties.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2008Every state in 2008This day in weather historyWarnings in Mississippi, May 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 104111, 104116, 104121, 104113, 104123, 104129, 104190, 104145, 104148, 104193, 104188, 104195, 104199, 104210.